Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Sums of distinct elements from a fixed set


Author: Torleiv Kløve
Journal: Math. Comp. 29 (1975), 1144-1149
MSC: Primary 10A40; Secondary 10B35
DOI: https://doi.org/10.1090/S0025-5718-1975-0398969-0
MathSciNet review: 0398969
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A sequence of natural numbers is complete if every large integer is a sum of distinct elements of the sequence. The greatest integer which is not such a sum is called the threshold of completeness. Richert developed a method to compute the threshold of completeness. We prove that Richert's method applies to a large class of complete sequences. Further, we consider in some detail these concepts for the sequences of powers (with fixed exponents) and give numerical results.


References [Enhancements On Off] (What's this?)

  • [1] R. E. DRESSLER, "A stronger Bertrand's postulate with an application to partitions," Proc. Amer. Math. Soc., v. 33, 1972, pp. 226-228. MR 45 #1828. MR 0292746 (45:1828)
  • [2] R. E. DRESSLER, "Addendum to: A stronger Bertrand's postulate with an application to partitions," Proc. Amer. Math. Soc., v. 38, 1973, p. 667. MR 46 #8947. MR 0309842 (46:8947)
  • [3] R. E. DRESSLER, "Sums of distinct primes," Nordisk Mat. Tidskr., v. 21, 1973, pp. 31-32. MR 48 #3851. MR 0325504 (48:3851)
  • [4] R. E. DRESSLER & T. PARKER, "12,758," Math. Comp., v. 28, 1974, pp. 313-314. MR 48 #5994. MR 0327652 (48:5994)
  • [5] R. E. DRESSLER, A. MAKOWSKI &. T. PARKER, "Sums of distinct primes from congruence classes modulo 12," Math. Comp., v. 28, 1974, pp. 651-652. MR 0340206 (49:4962)
  • [6] R. L. GRAHAM, "Complete sequences of polynomial values," Duke Math. J., v. 31, 1964, pp. 275-285. MR 29 #63. MR 0162759 (29:63)
  • [7] R. L. GRAHAM, "On sums of integers taken from a fixed sequence," Proceedings of the Washington State University Conference on Number Theory (Washington State Univ., Pullman, Wash., 24-27 March, 1971), Dept. of Math., Pi Mu Epsilon, Washington State Univ., Pullman, Wash., 1971, pp. 22-40. MR 47 #4904. MR 0319935 (47:8476)
  • [8] T. KLØVE, "Sums of distinct primes," Nordisk Mat. Tidskr., v. 21, 1973, pp. 138-140. MR 0342462 (49:7208)
  • [9] S. LIN, "Computer experiments on sequences which form integral bases," Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), Pergamon, Oxford, 1970, pp. 365-370. MR 41 #169. MR 0255507 (41:169)
  • [10] A. MAKOWSKI, "Partitions into unequal primes," Bull. Acad. Polon. Sci. Sér. Math. Astronom. Phys., v. 8, 1960, pp. 125-126. MR 22 #7991. MR 0117209 (22:7991)
  • [11] H. E. RICHERT, "Über Zerlegungen in paarweise verschiedene Zahlen," Norsk Mat. Tidsskr., v. 31, 1949, pp. 120-122. MR 11, 646. MR 0034807 (11:646a)
  • [12] H. E. RICHERT, "Über Zerfällungen in ungleiche Primzahlen," Math. Z., v. 52, 1950, pp. 342-343. MR 11, 502. MR 0033856 (11:502b)
  • [13] R. SPRAGUE, "Über Zerlegungen in ungleiche Quadratzahlen," Math. Z., v. 51, 1948, pp. 289-290. MR 10, 283. MR 0027285 (10:283d)
  • [14] R. SPRAGUE, "Über Zerlegungen in n-te Potenzen mit lauter verschiedenen Grundzahlen," Math. Z., v. 51, 1948, pp. 466-468. MR 10, 514. MR 0028892 (10:514h)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A40, 10B35

Retrieve articles in all journals with MSC: 10A40, 10B35


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1975-0398969-0
Keywords: Sums of distinct integers, sums of powers, complete sequences, threshold of completeness
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society